Back to Ask the Diabetes Team Ask the Diabetes Team

From Eagle Mountain, Utah, USA:

I am a firefighter paramedic with 21 years on the job. Today we transported a 74-year-old, semi-conscious Type 2 diabetic who is on a course of the antibiotic Tequin. Five hours later, after delivering another patient to the same facility, the receiving physian explained to us the patient was having extereme difficulty in regulating her blood glucose. He futher explained that they had received a bulletin about the use of Teguin in diabetic patients, in that Teguin is metabolizing glucose and causing low blood sugars in diabetic patients. I am asking as a father of a Type I young man (age 22) and a full time professional paramedic if this is true and, if so, why haven't the drug manufacture released this information to health care providers/patients?


In the December 16, 1999 package insert for Tequin (gatifloxacin), there is a section about use in persons with type 2 diabetes."Transient most increase in serum insulin and decreases in glucose concentrations were noted with the first does of intravenous and oral gatifloxacin." The FDA is always interested in side effects of medications. Such concerns can be posted to the FDA website at Reporting Adverse Reactions and Medical Product Problems to the FDA.


Additional comments from David Mendosa, A Writer on the Web:

The drug is gatifloxacin (Tequin). There are rare case reports of Tequin and other quinolones, specifically ciprofloxacin (Cipro), inducing severe hypoglycemia in patients taking various diabetes medications. See specifically on the FDA's website.

Also note that the full prescribing information for Tequin includes this sentence:

"Disturbances of blood glucose, including symptomatic hyper- and hypoglycemia, have been reported with TEQUIN, usually in diabetic patients. Therefore, careful monitoring of blood glucose is recommended when TEQUIN is administered to patients with diabetes."


Additional comments from Dr. Larry Deeb:

Hyper and hypo glycemia are both well described side effects of tequin.

Just goes to show antibiotics can be dangerous. One needs to be sure of necessity for antibiotic; they don't treat viruses.


Additional comments from Dr. Jim Lane:

Upon receipt of your question, I asked one of my colleagues if they had heard of this. We did a short literature search and found at least two reports of possible Teguin (gatifloxacin)- induced hypoglycemic events. They are reported in the Annals of Pharmacotherapy by Baker and Hangii in November 2002 and in the American Journal of Medicine by Menzies et al. in August of 2002. The latter study highlights a potential interaction with oral hypoglycemic agents. Based on your question and the literature cited, it does appear there is some concern for this. I should also add there have been other safety and efficacy studies indicating the antibiotic is safe to use and where hypoglycemia was not a problem. A true incidence for this reaction is not clearly known.


Original posting 4 Dec 2003
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.